Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 48, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at May 13, 2003, 4:06 PM CDT for Garfield County, Nebraska. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 13, 2003, 4:06 PM CDT (21:06 UTC)
- Expired
- May 13, 2003, 4:45 PM CDT
- In force
- 39 min
- Issued by
- NWS North Platte, NE
- Area
- Counties, with a storm outline in the text
County Garfield County, NE
The radar
The North Platte radar (KLNX), 137 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 13, 1:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.1 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 212 J/kg
- Mixed-layer CIN
- -282 J/kg
- Mixed-layer LCL
- 1567 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 212 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLBF 132106 SVRLBF NEC071-132145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 406 PM CDT TUE MAY 13 2003 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN GARFIELD COUNTY IN NORTH CENTRAL NEBRASKA * UNTIL 445 PM CDT * AT 403 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM OVER EAST CENTRAL GARFIELD COUNTY...OR ABOUT 19 MILES NORTHEAST OF BURWELL...MOVING SOUTHEAST AT 30 MPH. IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT TUESDAY EVENING FOR NORTH CENTRAL NEBRASKA. LAT...LON 4208 9896 4176 9911 4176 9879 4205 9880 $$ POWER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 3:44 PM CDT, 22 minutes earlier.
Area forecast discussion, May 13, 3:44 PM CDT, 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 345 PM CDT TUE MAY 12 2003 ...FORECAST CHALLENGES HIGHLIGHTED BY POPS THIS EVENING...THEN TEMPS AND PRECIP FOR THE LATER HALF OF THE WEEKEND... ABRIDGED AFD THIS AFTN WITH AN ABUNDANCE OF SVR WX ACROSS THE NERN ZONES. SFC PATTERN DRIVEN BY A DECENT DRYLINE THIS AFTN. AS OF 3 PM...THIS FEATURE IS LOCATED FROM MITCHELL SD TO KEARNEY. STRONG CONVECTION FIRED ON THIS LINE AND IS CURRENTLY LIFTING TO THE EAST ACROSS THE NERN ZONES ATTM. ALOFT...H5 PATTERN AT 12Z INDICATING STRONG VERY PROGRESSIVE UPPR WAVE SLIDING ACROSS SRN ND/NRN ND ATTM. GIVEN HT FALLS...TRACK SHOULD CONTINUE TO THE ESE. THIS WILL PLACE THIS FEATURE OVER FSD 12Z TOMORROW. .TONIGHT...AND WEDNESDAY...WILL SEE CLEARING ACROSS ALL LOCALES AS UPPR LOW MOVES INTO ERN SD. WITH COLD TEMPS ALOFT TOMORROW IN THE NERN ZONES...INSTABILITY SHRAS ARE A LOW POSSIBILITY ACROSS THE FAR NERN ZONES. INCLUDED SLIGHT CHANCE POPS ACCORDINGLY. WITH WEAK CAA REGIME ON THURSDAY...JUDGING BY H85 TEMPS...AFTN MAXS WILL RUN 5 TO 10 DEGREES COOLER THAN TODAYS. WINDS WILL BE ANOTHER CONCERN IN THE ERN ZONES WITH 30+KTS AT H85. WITH UNIDIRECTIONAL COMPONENT AT H925...SHOULD MIX ALL OF THIS TO THE SFC...ESPECIALLY WITH STEEP LAPSE RATES...EXPECTED IN THE AFTN. .THURSDAY AND FRIDAY...MAIN CONCERN HAD BEEN PRECIP CHANCES ACROSS THE FA THURSDAY NIGHT AND EARLY FRIDAY. NEXT UPPR LVL SYSTEM TRAVERSES ACROSS THE DESERT SW ON THURSDAY EMERGING IN ERN NEW MEXICO EARLY FRIDAY. WEAK JET AND ASSOC DYNAMICS FOCUSED ACROSS THE SRN PLAINS THURS NIGHT AS IS FOCUS OF PRECIP. DECENT AGREEMENT BETWEEN ETA AND GFS LENDS CREDIBILITY TO THIS NOTION. WILL TRIM BACK POPS TO THE FAR SW THURSDAY NIGHT. CANT RULE OUT INSTABILITY SHRAS AND TSRAS IN THE WRN ZONES THURSDAY AFTN WITH DECENT THETA E RIDGE AND STEEPENING LAPSE RATES...SO PRECIP CONTINUED. .DAYS 4 THROUGH 7... MRF RUN TO RUN CONSISTENCY DECENT TODAY COMPARED TO YESTERDAYS RUNS. STRONG PREFRONTAL TROF INITIALLY ON SUNDAY AFTN/EVE FOLLOWED BY COLD FROPA OVERNIGHT WILL CONTINUE NEED FOR MENTION OF TSRAS SUN NIGHT AND MONDAY. WITH SWRLY FLOW ALOFT AND DECENT COUPLED JET ARRIVING MONDAY...FA STILL STANDS A DECENT SHOT AT PRECIP. WILL PLAN ON CARRYING THIS OVER TO TUESDAY PERIODS GIVEN GOOD POST FRONTAL PRECIP POTENTIAL...WITH DECENT UPSLOPE COMPONENT...AHEAD OF APPG HIGH. THIS SHOULD COME TO AN END OVERNIGHT TUESDAY WITH DRYING EXPECTED THEREAFTER. AS FOR TEMPS...WILL WEIGH THESE ON GUIDANCE SAT AND SUN AND MAY NEED TO ADJUST THESE UPWARD SOME BASED ON H85 TEMPS. GIVEN EXPECTED CLOUDINESS ON MONDAY AND TUESDAY POST FRONTAL...MEX TEMPS MAY BE A TAD TOO WARM. WILL ADJUST ACCORDINGLY AND MESH WITH SURROUNDING OFFICES. .LBF...NONE. CLB
Hazardous weather outlook, May 13, 10:08 AM CDT, 5 hours 58 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-132045- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 1008 AM CDT TUE MAY 13 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TODAY AND TONIGHT A LOW PRESSURE SYSTEM WILL MOVE EAST ALONG THE NEBRASKA SOUTH DAKOTA BORDER THIS AFTERNOON AND TONIGHT. AS THE SYSTEM MOVES EAST THROUGH THE AFTERNOON ABUNDANT SUNSHINE WILL CONTINUE TO DESTABLIZE AN ALREADY UNSTABLE ATMOSPHERE. WITH LIMITED LOW LEVEL MOISTURE THE MAIN CONCERN WILL BE FOR STRONG OUTFLOW WINDS AND LARGE HAIL WITH THE THUNDERSTORMS THAT DO DEVELOP. THE AREA OF CONCERN FOR SEVERE WEATHER DEVELOPMENT IS EAST OF A LINE FROM SPRINGVIEW...IN KEYA PAHA COUNTY TO CURTIS IN FRONTIER COUNTY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A RETURN OF MOIST SOUTHERLY FLOW AHEAD OF AN AREA OF LOW PRESSURE ACROSS THE HIGH PLAINS OF COLORADO AND WYOMING WILL SET THE STAGE FOR THUNDERSTORM DEVELOPMENT AGAIN SUNDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BY MID AFTERNOON...MAINLY EAST OF SPRINGVIEW TO CURTIS LINE. STAY TUNED TO THE LATEST WEATHER FORECASTS FOR UP TO DATE INFORMATION. POWER
In the hours before
Local storm report, May 13, 2:27 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0227 PM CDT TUE MAY 13 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0210 PM BURWELL NE 0.75 IN HAIL
05/13/03 GARFIELD
MBLocal storm report, May 13, 2:52 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0252 PM CDT TUE MAY 13 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0245 PM 14 NNE BARTLETT NE 0.75 IN HAIL
05/13/03 WHEELER
MBLocal storm report, May 13, 3:05 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
305 PM CDT TUE MAY 13 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0300 PM 2S SPENCER NE 0.75 HAIL
05/13/03 BOYDLocal storm report, May 13, 3:17 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0317 PM CDT TUE MAY 13 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0312 PM 8 NE ONG NE 1.00 IN HAIL
05/13/03 FILLMORE
0312 PM 8 N ONEILL NE 1.00 IN HAIL
05/13/03 HOLT
MBLocal storm report, May 13, 3:17 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0317 PM CDT TUE MAY 13 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0312 PM 8 N ONEILL NE 1.00 IN HAIL
05/13/03 HOLT
MBLocal storm report, May 13, 3:52 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0352 PM CDT TUE MAY 13 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0340 PM 7 ENE ONEILL NE 1.00 IN HAIL
05/13/03 HOLT
MBThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 1:03 PM CDT | Severe Thunderstorm Warning | LBF | Keya Paha | 57 min |
| May 13, 1:58 PM CDT | Severe Thunderstorm Warning | LBF | Boyd, Garfield | 62 min |
| May 13, 1:59 PM CDT | Severe Thunderstorm Warning | LBF | Holt | 46 min |
| May 13, 2:24 PM CDT | Severe Thunderstorm Warning | LBF | Wheeler | 51 min |
| May 13, 2:31 PM CDT | Severe Thunderstorm Warning | LBF | Boyd, Holt | 29 min |
| May 13, 2:45 PM CDT | Tornado Warning | LBF | Boyd, Holt | 45 min |
| May 13, 2:50 PM CDT | Severe Thunderstorm Warning | LBF | Holt | 40 min |
| May 13, 3:33 PM CDT | Severe Thunderstorm Warning | LBF | Holt | 57 min |
| May 13, 4:01 PM CDT | Severe Thunderstorm Warning | LBF | Wheeler | 44 min |
| May 13, 4:44 PM CDT | Severe Thunderstorm Warning | LBF | Wheeler | 31 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.